Idaho, 2011Damaging Winds and High Wind in Idaho, March 10, 2011
March 10, 2011 · NWS PIH · 7 events in 5 counties and zones
Extensive damage and warning level winds occurred with the passage of a cold front the evening of March 10th. Two trees were downed into a house in Burley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extensive damage and warning level winds occurred with the passage of a cold front the evening of March 10th. Two trees were downed into a house in Burley. Several trees downed at Burley parks and golf course. Power lines were downed south of Rupert along Idaho route 24. Much of Minidoka County had power outages causing a black out for nearly 2 hours. The city of Rupert had a complete power outage. Power was restored to many areas by 8 pm. A roof was blown off a building in American Falls into power lines with power outages in the city. The winds caused a power outage in Bear Lake County on the west side of the valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 10, 2:00 PM MST, 4 hours earlier.
Area forecast discussion, Mar 10, 2:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MST THU MAR 10 2011
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. WINDS WILL BE
INCREASING AS A COLD FRONT APPROACHES FROM THE WEST. STRONG
SOUTHERLY FLOW OVER THE EASTERN MAGIC VALLEY AND THE LOWER SNAKE
RIVER PLAIN ARE PROVIDING FOR SOME WARMER THAN NORMAL EARLY EVENING
TEMPERATURES...BUT STRONG GAP WINDS WILL OCCUR THROUGH MID EVENING.
AM FAVORING THE REGIONAL ARW MODEL AS IT DEPICTS THE HIGHEST
WINDSPEEDS THROUGHOUT THE EVENT. STRONG WINDS WILL CONTINUE AS THE
COLD FRONT PASSES THROUGH AND WINDS SHIFT TO THE SOUTHWEST. FRONT
SHOULD PASS AROUND 06Z TONIGHT WITH WINDS TAPERING OFF BY 15Z.
INCLUDED MENTION OF ISOLATED THUNDER BASED ON INSTABILITY INDICATED
IN NAM BUFR SOUNDINGS ACROSS THE AREA WITH ELEVATED CAPES NEAR 500
J/KG. SNOW AMOUNTS SEEM LESS OF A CONCERN TONIGHT AND TOMORROW DUE
TO THE PROGRESSIVE NATURE OF THE STORM. A WEAKER SYSTEM IS SET TO
MOVE THROUGH THE PACIFIC NORTHWEST LATER ON SATURDAY. THIS SHOULD
BRING CHANCES OF VALLEY RAIN AND MOUNTAIN SNOW TO SOTUHERN IDAHO.
HINSBERGER
.LONG TERM...SUNDAY THROUGH NEXT THURSDAY. GFS/ECMWF SHOW SOME BROAD
SIMILARITIES THIS AFTERNOON BUT CONTINUE TO DIFFER IN DETAILS. BOTH
MODELS SHOWING A WEAK DISTURBANCE CLIPPING MAINLY THE NRN/CNTRL
MOUNTAINS SUNDAY AND HAVE THUS TRIMMED PCPN POTENTIAL BACK ACROSS
THE SOUTH. A STRONGER WAVE FOLLOWS MONDAY WITH A GREATER POTENTIAL
FOR PCPN ACROSS THE REGION...PARTICULARLY THE CNTRL/NRN
MOUNTAINS...THUS HAVE MAINTAINED STRONG CHANCE/LIKELY MENTION
FAVORING THE NORTH. THROUGHOUT THE REMAINDER OF THE FORECAST
PERIOD...THE MODELS SHOW DIFFERENCES IN THE TIMING AND PLACEMENT OF
THE STORM TRACK TAKING SHAPE ACROSS THE NW STATES AND ITS EVENTUAL
PROGRESSION INLAND. THUS HAVE GENERALLY MAINTAINED A CHANCE MENTION
OF PRECIPITATION ACROSS THE AREA WITH A LIKELY MENTION FAVORING
NRN/CNTRL MOUNTAINS WHERE THE MODELS SHOW BEST AGREEMENT.
STATISTICAL GUIDANCE SHOWING MUCH WARMER SPRING-LIKE TEMPERATURES
THROUGHOUT THE REGION AND THUS HAVE BUMPED TEMPS HIGHER. HUSTON
&&
.AVIATION...LATEST SATELLITE IMAGERY SHOWING A PAC TROUGH
PROGRESSING INLAND WITH MID-LEVEL CIGS OVERSPREADING FORECAST AREA.
MODELS INDICATE THAT ASSOCIATED SURFACE FRONT WILL SWEEP THROUGH
REGION BETWEEN 1900-2300 MST THIS EVENING WITH ATTENDING MOISTURE
DRIVING CIGS INTO LOW VFR REGION WITH TEMPORARY MVFR CONDITIONS
POSSIBLE IN CONVECTIVE SHOWERS. STRONG WEST WINDS WILL ALSO
ACCOMPANY FRONT THROUGH REGION AND CONTINUE THROUGHOUT MOST OF THE
NIGHT WITH GUSTS UP TO 40 MPH. IMPROVING CONDITIONS WILL FOLLOW
AFTER MIDNIGHT AS A DRIER AIR MASS FILTERS INTO THE REGION. HUSTON
&&
.PIH WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR IDZ017-021-022.
&&
Hazardous weather outlook, Mar 10, 2:23 PM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
223 PM MST THU MAR 10 2011
IDZ017>025-031-032-112145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
223 AM MST THU MAR 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH EARLY THIS EVENING. LOOK FOR
STRONG SOUTHERLY WINDS AHEAD OF THE FRONT THEN SWITCHING FROM THE
SOUTHWEST BEHIND THE FRONT. LOOK FOR WIDESPREAD PRECIPITATION ACROSS
THE AREA THIS EVENING. EXPECT 3 TO 7 INCHES OF SNOW ABOVE 6500 FT
FOR THE CENTRAL MOUNTAINS AND 2 TO 6 INCHES FOR THE EASTERN
HIGHLANDS. A WIND ADVISORY REMAINS IN EFFECT ACROSS THE SNAKE RIVER
PLAIN...SOUTH CENTRAL HIGHLANDS AND EASTERN MAGIC VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS WILL CONTINUE ACROSS THE LOWER SNAKE PLAIN...SOUTH
CENTRAL HIGHLANDS AND EASTERN MAGIC VALLEY THROUGH MID MORNING. A
SERIES OF DISTURBANCES WILL MOVE ACROSS THE AREA DURING THE WEEKEND
THROUGH WEDNESDAY. ADDITIONAL LIGHT TO MODERATE SNOW ACCUMULATION
ACROSS HIGHER TERRAIN IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Thunderstorm Wind, Cassia
- When
- March 10, 6:00 PM MST to 7:00 PM MST
- Where
- Cassia County, 1 mi SE of Burley to 4 mi SW of Burley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 42.520, -113.766
Extensive damage and warning level winds occurred with the passage of a cold front the evening of March 10th. Two trees were downed into a house in Burley. Several trees down at Burley parks and golf course.
Thunderstorm Wind, Minidoka
- When
- March 10, 6:10 PM MST to 7:00 PM MST
- Where
- Minidoka County, Rupert to Heyburn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.620, -113.670
Extensive damage and warning level winds occurred with the passage of a cold front the evening of March 10th. Power lines were downed south of Rupert along Idaho route 24. Much of Minidoka County had power outages causing a black out for nearly 2 hours. The city of Rupert had a complete power outage. Power was restored to many areas by 8 pm.
Thunderstorm Wind, Power
- When
- March 10, 7:05 PM MST to 7:50 PM MST
- Where
- Power County, 5 mi N of American Falls to 5 mi S of American Falls
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.852, -112.830
Extensive damage and warning level winds occurred with the passage of a cold front the evening of March 10th. A roof was blown off a building in American Falls into power lines with power outages in the city for up to an hour. Wind speeds of 78 mph were measured in American Falls. The winds also downed some power lines.
Thunderstorm Wind, Power
- When
- March 10, 7:15 PM MST to 7:31 PM MST
- Where
- Power County, (Pih)pocatello Muni
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.920, -112.600
Sixty-two mph wind gust recorded at Pocatello Regional Airport.
Thunderstorm Wind, Bannock
- When
- March 10, 7:15 PM MST to 7:30 PM MST
- Where
- Bannock County, Chubbuck
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.920, -112.450
Police dispatchers reported a deck blown over a house in the city of Chubbuck.
Thunderstorm Wind, Bannock
- When
- March 10, 7:20 PM MST to 7:50 PM MST
- Where
- Bannock County, 5 mi N of Portnuef
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.872, -112.350
Sixty-one mph wind gust recorded 5 miles north of Portneuf.
High Wind, Wasatch Mountains/Iadho Portion
- When
- March 10, 8:00 PM MST to 10:00 PM MST
- Where
- Wasatch Mountains/Iadho Portion forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Law Enforcement
Winds of 66 mph were measured at Montpelier with power outages in the western side of the valley in Bear Lake County due to strong winds blowing down power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Damaging Winds in Virginia, March 10, 2011$1.1 million · 60 kt wind · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293930, 293932, 293933, 293934, 293937, 293935, 293941.